Melatonin is a hormone that helps control the body's sleep cycle.
Melatonin is a naturally occurring hormone that promotes sleep and now sleep-inducing melatonin pills have become bedside staples. They are widely available in pill, liquid, and gummy forms but are now proving to have serious consequences for the children who either accidentally take them or are given them by a caregiver. Melatonin overdoses in kids skyrocketed in the last decade, a CDC report revealed. Calls to poison control centers about kids who took too much melatonin rose by 530 percent in 10 years! There were 8,000 calls in 2012 which took a massive leap to 52,000 in 2021. The largest yearly increase occurred between 2019 to 2020, during the pandemic, reports Insider.
Often mistaken for a natural supplement, melatonin is a powerful hormone being used as a sleep aid. Its effect on health has prompted a new investigation. https://t.co/3NtQzzeZSy pic.twitter.com/ujpYvBPXQY— WebMD (@WebMD) April 19, 2022
Dr. Ritwick Agrawal, a sleep medicine specialist and assistant professor at Baylor College of Medicine, believes rates of insomnia were higher, especially during the pandemic which led to the rise in melatonin supplement use. "I'm also an ICU doctor and I end up seeing a lot of poisonings in my practice, and in general, I've not seen a whole lot of melatonin overdose [in adults], but in children I can easily imagine," Agrawal told Insider. "Even a small overdose can cause a lot of problems."
The serious cases involved five children who required mechanical ventilation. Two babies aged3 months and 13 months died at their homes. One ingestion involved intentional medication misuse; the reason for the other is unknown, the report noted. The researchers said child-resistant packaging for melatonin “should be considered” and that healthcare providers need to better warn parents about the supplement’s “potential toxic consequences.” The study’s lead researcher Dr. Karima Lelak, who is a pediatric emergency medicine physician at the Children's Hospital of Michigan in Detroit told BuzzFeed News, “Parents should really see melatonin just as any other medication that has the potential to do harm to kids, and it can be even more dangerous because it can look like candy. If a parent takes their melatonin after reading this paper and puts it in their medicine cabinet, I am humbled because I think that's really a big take-home point: safe storage.”
Melatonin overdoses in kids skyrocketed in the last decade, CDC report says https://t.co/VstvbxLq6N— Dr. Michael Zelman 🌻 (@drz) June 3, 2022
Dr. Shalini Paruthi, a spokesperson for the American Academy of Sleep Medicine, previously told the outlet that parents should wait until their kids are at least 3 years old before giving them melatonin because children younger than that have “unformed neurological and endocrine systems.” Also, speak to a pediatrician before you have your kids take these pills. Experts urge that parents call poison control at 1-800-222-1222 if they suspect their kids of having taken melatonin. According to Lelak, it's difficult to say how much is too much and this will depend on how old someone is, if they're showing any symptoms after ingestion, and their body size.
“There are a lot of other things people could do to help themselves sleep better. They’re just harder.” With sleep in children at a crisis level, @anierenberg & @nytimes go with an article on #melatonin gummy bears. Awesome. https://t.co/QVkn5dG95C— W. Chris Winter, MD, FAASM, DABSM, DABPN (@drchriswinter) January 12, 2022